Alert archive / South Dakota / Tornado Warnings in 2014

Tornado Warning 15, NWS Aberdeen, SD

August 23, 2014Edmunds County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 23, 2014, 6:03 PM CDT for Edmunds County, South Dakota. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2014, 6:03 PM CDT (23:03 UTC)
Expired
Aug 23, 2014, 6:30 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 48 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:30 PM CDTTORNADO3 Nw Craven Corner, SDLOSS OF ROOF AND SIDING TO HOME... DAMAGE TO AN OUTBUILDING AND GRAIN BINS
Aug 23, 6:30 PM CDTTORNADO3 Nw Craven Corner, SDPARTIAL LOSS OF ROOF AND SIDING TO HOME... DAMAGE TO AN OUTBUILDING AND GRAIN BINS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WFUS53 KABR 232303
TORABR
SDC045-232330-
/O.NEW.KABR.TO.W.0015.140823T2303Z-140823T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
603 PM CDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 630 PM CDT

* AT 601 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR PEMBROOK COLONY...OR 8 MILES SOUTH OF
  IPSWICH...MOVING NORTH AT 30 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  PEMBROOK COLONY AROUND 610 PM CDT.
  IPSWICH AROUND 615 PM CDT.
  CRAVEN CORNER AROUND 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4557 9908 4549 9881 4527 9901 4532 9915
TIME...MOT...LOC 2303Z 201DEG 25KT 4535 9905

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
TVT
1 follow-up statement
566 
WWUS53 KABR 232317
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT SAT AUG 23 2014

SDC045-232330-
/O.CON.KABR.TO.W.0015.000000T0000Z-140823T2330Z/
EDMUNDS SD-
617 PM CDT SAT AUG 23 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL EDMUNDS
COUNTY UNTIL 630 PM CDT...

AT 616 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR IPSWICH...MOVING NORTH AT 30 MPH.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL
EDMUNDS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4537 9892 4541 9906 4557 9908 4549 9881
TIME...MOT...LOC 2318Z 201DEG 25KT 4545 9900

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
TVT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:42 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 23, 3:42 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SAT AUG 23 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY
CURRENT OBS ARE SHOWING SLOW PRESSURE FALLS AHEAD OF THE
APPROACHING SURFACE LOW. THE LOW IS BECOMING MORE ORGANIZED WITH A
COUPLE OF WINDS SHIFTS/FRONTS SETTING UP. THE FIRST EXTENDS FROM
SOUTHWEST SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND ANOTHER WARM
FRONT EXTENDING ACROSS SOUTHERN SOUTH DAKOTA. WITH UPPER LEVEL
ENERGY MOVING OVERHEAD THERE HAS BEEN SOME ENHANCED SHOWER
DEVELOPMENT ACROSS OUR WESTERN CWA...HOWEVER ONLY SCATTERED IN
COVERAGE AT THIS POINT. WITH MOST OF THE STRATIFORM PRECIPITATION
NORTH AND WEST OF THE REGION...CANCELLED THE FLOOD WATCH FOR ALL
COUNTIES EXCEPT CORSON AND DEWEY...WHERE RADAR RAINFALL ESTIMATES
ANYWHERE BETWEEN 2 TO 5 INCHES HAVE OCCURRED.

THERE HAS BEEN SOME THINNING AND BREAKS IN CLOUD COVER ACROSS
SOUTHEAST SOUTH DAKOTA...AND INTO THE SOUTHEASTERN EDGE OF OUR
CWA /TEMPERATURE AT KHON IS CURRENTLY 81 DEGREES VS. TEMPERATURE AT
KATY ONLY 72 DEGREES/. AS EXPECTED AT THIS POINT THE SPC MESO
ANALYSIS PAGE IS SHOWING VERY LITTLE TO NO SURFACE BASED CAPE
ACROSS OUR CWA...SO CONFIDENCE IN SURFACE BASED STORMS IS LOW. AT
THE VERY LEAST...WITH AN INCREASING LOW LEVEL JET ACROSS THE
EASTERN CWA TONIGHT AS WELL AS ELEVATED INSTABILITY AND FAVORABLE
SHEAR PROFILES...ELEVATED STORMS WILL LIKELY TRACK ACROSS THE CWA
TONIGHT. PWATS REMAIN ANOMALOUSLY HIGH /NEAR 2 INCHES/ SO HEAVY
RAIN REMAINS A THREAT WITH STORMS TONIGHT AS WELL. AS DOES LARGE
HAIL AND STRONG WINDS. THE MOST RECENT RUNS OF CAM MODEL
SOLUTIONS HAVE SLOWED DOWN THE PROGRESSION OF STORMS TONIGHT. THEY
AGREE FAIRLY WELL...WITH THE STRONGEST DEVELOPMENT ACROSS THE JAMES
RIVER VALLEY AROUND 00Z...REACHING THE FAR EASTERN CWA BY THE 06Z-
09Z TIME PERIOD.

THE SURFACE LOW PUSHES NORTHEAST OF THE REGION OVERNIGHT.
HOWEVER...WITH ENERGY ROTATING AROUND THE THE MAIN UPPER LOW THERE
IS STILL A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR
NORTHWEST CWA SUNDAY.

THE REGION WILL REMAIN IN SOUTHWEST FLOW ALOFT FOR THE REMAINDER
OF THE SHORT TERM. HOWEVER MONDAY LOOKS TO BE MAINLY DRY...WITH
THE RETURN OF POPS TO MAINLY THE WESTERN AND SOUTHERN PORTIONS OF
THE FORECAST AREA ON TUESDAY. COOL AIR FILTERS SOUTH THROUGH MID
WEEK...WITH BELOW NORMAL TEMPERATURES FORECAST.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE LONG TERM FEATURES A COOL PERIOD FOLLOWED BY A WARM UP LATE IN
THE PERIOD. THE UPPER LEVEL FLOW SHOWS A GOOD LOW PRESSURE
AREA/TROUGH OVER THE WESTERN US EJECTING EAST ACROSS THE CENTRAL
US FROM TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL INTERACT WITH
A DRIER NORTHERN STREAM FLOW AS IT MOVES ACROSS THE REGION. HAVE
IN CHANCES OF SHOWERS AND STORMS WITH THIS UPPER LOW PRESSURE
TROUGH AS IT MOVES ACROSS THROUGH WEDNESDAY NIGHT. THE LESSER
CHANCES WILL BE ACROSS OUR NORTHERN CWA. OTHERWISE...COOL SURFACE
HIGH PRESSURE OVER THE REGION WILL SLOWLY BUILD EAST THROUGH THE
WEEK ALLOWING FOR TEMPERATURES TO RISE BACK TO NEAR NORMAL BY
FRIDAY AND SATURDAY. UPPER LEVEL HIGH PRESSURE BUILDING IN FROM
THE WEST SHOULD KEEP IT MOSTLY DRY ALONG WITH CLEAR TO PARTLY
CLOUDY SKIES. HIGHS WILL ONLY BE IN THE UPPER 60S TO THE LOWER 70S
FOR BOTH TUESDAY AND WEDNESDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A SHORT WAVE TROUGH ALOFT AND SURFACE WARM FRONT KICKING NORTH
THROUGH THIS EVENING...WILL BRING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TO ALL OF THE REGION. SOME OF THESE SHOWERS AND
STORMS ARE EXPECTED TO AFFECT THE TERMINALS THROUGH THE EVENING AS
THEY LIFT QUICKLY NORTH. ALSO...IFR/MVFR CEILINGS AND VISIBILITIES
ARE EXPECTED AT TIMES. OTHERWISE...AS THE LIFT AND MOISTURE MOVES
NORTH LATER THIS EVENING AND OVERNIGHT...EXPECT THE RAINFALL TO
END AND CLOUDS TO MOVE OUT. IT COULD GET BREEZY FROM THE WEST AND
SOUTHWEST ON SUNDAY FOR ALL LOCATIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR CORSON-DEWEY.

MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 23, 4:40 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CDT SAT AUG 23 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
440 AM CDT SAT AUG 23 2014 /340 AM MDT SAT AUG 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA
TODAY. HEAVY RAINFALL IS POSSIBLE IN SOME AREAS...WITH LOCALIZED
FLOODING. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
TOO...MAINLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA. LARGE
HAIL IS POSSIBLE...AS WELL AS A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

TMT

In the hours before

Local storm report, Aug 23, 5:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          7 W CRESBARD            45.17N  99.09W
08/23/2014                   FAULK              SD   TRAINED SPOTTER

            2.5 MILES WEST OF HWY 45 ON HWY 20.

&&

EVENT NUMBER ABR1400649

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:03 PM CDTFlood WatchABRCampbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more22 hr
Aug 23, 4:28 AM CDTAreal Flood WarningABRDewey12 hr
Aug 23, 5:33 PM CDTTornado WarningABREdmunds, Faulk27 min
Aug 23, 6:30 PM CDTTornado WarningABREdmunds, McPherson30 min

Nearby

Tornado Warnings in South Dakota, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.